Illinois, 2003

Flash Flooding and Hail in Illinois, August 3, 2003

August 3, 2003 · NWS LOT · 18 events in 4 counties and zones

Severe thunderstorms formed over parts of the Chicago metro area during the early afternoon of August 3rd. The storms produced hail up to the size of golf balls and also produced very heavy rain and flooding.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.5 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms formed over parts of the Chicago metro area during the early afternoon of August 3rd. The storms produced hail up to the size of golf balls and also produced very heavy rain and flooding. 4.14 inches of rain was reported in just 90 minutes six miles east of Ohare Airport. The Kennedy expressway (Interstate 90) was closed at Lawerence where 4 to 6 feet of water covered the expressway. Lawerence was also flooded at Western Avenue. The City of Chicago reported 268 basements were flooded. The hardest hit area was Jefferson Park in the northwest part of Chicago. The roof of food storage building collapsed from the weight of the rain along Northwest Highway in Chicago. Rainfall amounts ranged from 2 to 4 inches across parts of north central Cook county. Several tents were blown down at an outdoor festival in Roselle. One person was injured when part of a tent fell on him. Thunderstorms continued across northern Illinois into the evening hours. A gust to 70 mph and nickel size hail was reported in Ashkum in Iroquois county. A severe thunderstorm moved across Will county during the early evening hours and produced several reports of nickel and quarter size hail. Nickel size hail fell at the National Weather Service office in Romeoville for 5 minutes. In addition to the hail, this storm aslo produced very heavy rain and flooding across north central Will county. The National Weather Service office measured 1.60 inches of rain in just 30 minutes. A viaduct was flooded near Interstate 80 and Center street in Joliet. A train Viaduct was flooded along Route 53 in Crest Hill. Three feet of water covered parts of Hale Avenue in Romeoville and two feet of water cover Belmont between Kingston and Camden. Significant flooding was reported in Wheatland Township and in the White Eagle subdivision in Naperville, both in northwest Will county. Rainfall amounts ranged from 2 to 3 inches across Will county. A tree was blown down onto a garage in Joliet and the garage suffered siginificant damage. Lightning struck a home in Worth during the evening storms and started a small fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 11:45 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 3, 11:45 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT SUN AUG 3 2003

AVIATION DISCUSSION FOR 18Z TAFS...

ANOTHER DAY...ANOTHER S/WV TROF...ANOTHER AFTERNOON OF THUNDER
ACROSS THE AREA. TSRA POPPING OVER VIRTUALLY ALL OF NRN
ILLINOIS...IN COVERAGE SUFFICIENT FOR DIRECET MENTION IN TAFS.
EXPECT THIS TO CONTINUE DIURNALLY...THOUGH PERHAPS REDUCING A BIT IN
COVERAGE LATER THIS AFTERNOON AS AFTER MAIN PUNCH OF CURRENT RIPPLE
PUSHES EAST. LIGHT FOG AGAIN TONIGHT.

SFC FLOW VERY LIGHT. LAKE BREEZE SHOWING UP ON RADAR...BUT WINDS
LIGHT BEHIND IT AS WELL...AND EFFECT OF PUSH INLAND WILL BE MANGLED
BY THUNDERSTORM OUTFLOW.

JHV

PUBLIC FORECAST DISCUSSION FOR MORNING GRIDS/ZONES...

AGAIN UPR TROF PASSAGE ON MONDAY WILL BE THE HARBINGER OF DRIER AND
MORE STABLE CONDITIONS. UNTIL THEN DEWPTS IN THE LOW TO MID 60S WITH
CONVECTIVE TEMPS 75 TO 80 AND LFCS/CCLS OF 2-3K FEET ARE
PERSISTING IN MODELS. THUS TODAY THROUGH MONDAY EVENING...THERE WILL
BE SOME MORNING SUNSHINE WITH AN AFTERNOON INCREASE IN CU AND CI
ANVIL DEBRIS AS TSTMS POP UP AND DIE. THRESHOLDS BEGIN TO GET A LTL
HIGHER TOWARD RFD LT TNGT INTO MONDAY AS UPR TROF BEGINS TO TAKE A
DIVE TOWARD CHI.

AFTER MONDAY EVENING...WUD APPEAR TO BE DRY OVERNIGHT MONDAY INTO
TUESDAY EVENING. A WEAK WAVE HOWEVER SLIPS DOWN THE NWLY FLOW THAT
SETS UP AFTER UPR TROF PASSAGE. THIS INDICATES THAT LT TUES NGT INTO
WEDNESDAY...THERE IS ANOTHER CHC OF SHOWERS AND TSTMS. REST OF WEEK
SHUD BE DRY...FOR REAL THIS TIME.

TEMPS WILL BE BELOW NORMAL TODAY AND MONDAY AS JETSTREAM SLIPS SOUTH
OF US...BUT THEN PASSES BACK NORTHEAST OF US ON TUESDAY AS THE UPR
TROF PULLS AWAY TO THE EAST. TEMPS SHUD PUSH BACK TO NORMAL SOMEWHAT
FOR THE REST OF THE WEEK. PREFER LEANING TO MOS TEMPS WITH WARMER
MAXS AND KEEPING MINS IN THE LOW 60S CLOSE TO THE DEWPTS NEXT
COUPLE OF DAYS. MAY BE INSTANCES OF 2-4 MILES IN FOG THIS AM AND
MONDAY MRNG...PROBLY EVEN TUESDAY MRNG.

.CHI...NONE

BRUMER
Hazardous weather outlook, Aug 3, 11:00 AM CST, 50 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT WILL BEGIN EARLY THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.  SOME OF THESE STORMS MAY
APPROACH SEVERE LIMITS.

SATELLITE IMAGERY AND MORNING ANALYSES SHOW THE ATMOPSPHERE IS
ALREADY QUITE UNSTABLE DUE TO A PERSISTENT UPPER LEVEL CIRCULATION
AND ITS ASSOCIATED COLD POOL ALOFT.  AS SURFACE TEMPERATURES
APPROACH 80 DEGREES THIS AFTERNOON...THUNDERSTORMS WILL BECOME MORE
NUMEROUS.  BY AROUND 300 PM CDT...SOME STORMS MAY ORGANIZE INTO
SHORT LINES.  ISOLATED PULSE TYPE STORMS WITHIN THESE LINES MAY
BRIEFLY PRODUCE MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE REMAINS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND
EVENING...ALTHOUGH OVERALL COVERAGE AND INTENSITY IS EXPECTED TO
DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SHOULD THIS AFTERNOONS
THUNDERSTORMS BECOME MORE ORGANIZED THAN EXPECTED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 42 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
August 3, 11:50 AM CST to 11:55 AM CST
Where
Du Page County, Roselle
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.983, -88.083

Hail, Cook

When
August 3, 12:00 PM CST to 12:05 PM CST
Where
Cook County, Niles
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -87.800

Reported at Dempster and Waukegan Roads.

Hail, Cook

When
August 3, 12:20 PM CST to 12:25 PM CST
Where
Cook County, Niles
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.800

Hail, Cook

When
August 3, 12:35 PM CST to 12:40 PM CST
Where
Cook County, Chicago
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.833, -87.650

Golf ball size hail reported at Belmont and Central.

Heavy Rain, Cook

When
August 3, 12:45 PM CST
Where
Cook County, Chicago
Reported by
NEWSPAPER
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Hail, Cook

When
August 3, 12:50 PM CST to 12:55 PM CST
Where
Cook County, Franklin Park
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -87.817

Hail, Cook

When
August 3, 12:55 PM CST to 1:00 PM CST
Where
Cook County, Chicago
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.833, -87.650

Flash Flood, Cook

When
August 3, 1:00 PM CST to 5:00 PM CST
Where
Cook County, North Central Portion
Property damage
$1.0 million
Reported by
BROADCAST MEDIA
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Hail, Cook

When
August 3, 1:15 PM CST to 1:20 PM CST
Where
Cook County, 6 mi E of (Ord)o'Hare Intl Arp
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.983, -87.783

Thunderstorm Wind, Iroquois

When
August 3, 2:48 PM CST
Where
Iroquois County, Ashkum
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -87.950

Hail, Iroquois

When
August 3, 2:48 PM CST to 2:53 PM CST
Where
Iroquois County, Ashkum
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -87.950

Hail, Will

When
August 3, 4:25 PM CST to 4:30 PM CST
Where
Will County, Crest Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -88.150

Reported at Renwick and Weber Roads.

Hail, Will

When
August 3, 4:30 PM CST to 4:45 PM CST
Where
Will County, Romeoville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -88.067

Hail, Will

When
August 3, 4:30 PM CST to 4:35 PM CST
Where
Will County, Naperville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -88.150

Thunderstorm Wind, Will

When
August 3, 4:30 PM CST
Where
Will County, Joliet
Measured
57 kt (66 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.533, -88.100

Flash Flood, Will

When
August 3, 4:45 PM CST to 7:45 PM CST
Where
Will County, North Central Portion
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Hail, Will

When
August 3, 4:45 PM CST to 4:50 PM CST
Where
Will County, Lockport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.600, -88.050

Lightning, Cook

When
August 3, 5:20 PM CST
Where
Cook County, Worth
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378056, 5377709, 5377710, 5377711, 5378057, 5377712, 5377713, 5377714, 5377715, 5377716, 5377717, 5377971, 5377972, 5378053, 5378059, 5378054, 5378055, 5378058.